Acetaminophen (Pain Relievers)
Acetaminophen is a very common over-the-counter pain reliever that is the major ingredient in Tylenol. Numerous other drugs contain acetaminophen, such as Alka-Seltzer Extra Strength, NyQuil, and DayQuil. Acetaminophen is also an ingredient in prescription medications, such as certain opiate medications. It helps the opiate medication’s effectiveness in reducing pain as well as controlling fever. Acetaminophen is not a nonsteroidal anti-inflammatory medication (NSAID) because even though it relieves fever and pain, it does not reduce inflammation.
- Acetaminophen is approved as being safe and effective when used according to its instructions on the label.
- It remains the most commonly used analgesic medication in the United States.
- The FDA limited the single dose of acetaminophen to 325 mg due to concerns that high doses of the drug can produce liver damage (see below).
- Estimates suggest that as much as one-quarter of Americans use products with acetaminophen in them in any given week.
- The maximum amount of acetaminophen that is deemed safe to be taken on a daily basis is 4000 mg (4 g per day).
Abuse of Acetaminophen
Many people mistakenly believe that over-the-counter pain relievers are safe to take in any amount or for any reason. However, as mentioned above, acetaminophen is deemed safe if used according to its instructions, but it can be a potentially dangerous drug when misused.
- Individuals should always refer to the instructions on the labels of over-the-counter medications when using them.
- Research indicates that there have been cases of acute liver failure that have led to the need for liver transplants or even death in individuals who exceed the maximum daily dosage of acetaminophen.
- Exceeding the maximum daily dosage of acetaminophen for only a few days can result in significant problems with liver functioning in some individuals.
- Taking the drug in high amounts on a long-term basis can also increase the risk of liver damage.
- Do not drink alcohol while using acetaminophen due to an increased risk for problems with the liver.
- People diagnosed with alcohol use disorders should consult with their physician before using acetaminophen.
- Acetaminophen toxicity is the most common cause of acute liver failure in the United States.
- Individuals experiencing allergic reactions, such as swelling of the lips, tongue, or face; breaking out in hives; and itchiness should immediately stop using acetaminophen and contact their physician.
- Abuse of acetaminophen typically occurs in people who ignore the instructions or failed to read the label, those who abuse other drugs that contain acetaminophen such as opiate drugs (e.g., Vicodin [acetaminophen and hydrocodone]), or who attempt to harm themselves by overdosing on over-the-counter medications or opiates.
- Many individuals use several different products that contain acetaminophen on a daily basis. This can lead to issues with misuse of the drug. People should monitor how much of the medication they take every day.
By itself, acetaminophen is not a drug that typically produces the types of psychoactive effects that individuals who abuse drugs seek. Research on the drug indicates that it is not a drug that is likely to produce physical dependence in individuals who use it. If it did, the drug would be listed as a controlled substance by the United States Drug Enforcement Administration).
People with opiate use disorders as a result of abusing prescription painkillers that also contain acetaminophen are at an extreme risk to develop issues with liver functioning that can occur when acetaminophen is used in very high amounts. A person taking more than 12 pills containing 325 mg of acetaminophen a day is at risk of developing liver damage. Many individuals who abuse opiate drugs that contain acetaminophen exceed this amount due to the development of tolerance to the opiate. Moreover, individuals who abuse opiate medications may also abuse alcohol or other drugs that can lead to significant interactions and result in significant liver damage.
Otherwise, acetaminophen is well tolerated in the majority of individuals who use it in therapeutic dosages and according to the instructions on the label. All pain relievers are associated with potential side effects, and acetaminophen is no exception to this. The most common side effects associated with acetaminophen use are nausea, constipation, and vomiting. Rarer side effects, such as respiratory issues and allergic reactions, should prompt an individual to contact their physician and stop use of the medication.
As with all drugs, it is possible to take too much acetaminophen. Even though acetaminophen is an over-the-counter medication, one can overdose on the drug and experience toxic effects.
Overdose Effects of Acetaminophen
Taking extremely high amounts of acetaminophen in one setting can result in a person experiencing significant toxic effects.
According to the FDA, the symptoms of an acetaminophen overdose include:
- Nausea, vomiting, pain or cramps in the stomach
- Swelling, pain, and/or tenderness in the upper area of the abdomen
- Loss of appetite
- Increased sweating
The Centers for Disease Control and Prevention (CDC) reports that an average of about 44,000 people per year are admitted to emergency medical facilities as a result of an overdose of acetaminophen. Some studies place this figure at closer to 75,000–80,000 emergency room admissions a year as a result of acetaminophen overdose. It is estimated that about one-third to one-half of these admissions are the result of accidental overdoses, and the others may represent attempts at self harm (suicide). Between the years 2001 and 2010, it is estimated that about 1,500 people died from an accidental overdose of acetaminophen.
Treatment of an acetaminophen overdose includes various protocols.
- Clinicians will attempt to empty the stomach. This gets rid of any remaining acetaminophen in the stomach.
- Activated charcoal can be given if the person has taken the medication within four hours of admission. This can help to remove any remaining drug in the intestine.
- The drug N-acetylcysteine (NAC) is an antidote that can be used for acetaminophen overdose. It is typically taken orally but can be administered through an IV. It is most effective if given within eight hours of the actual overdose, and it is typically given for 1¬–3 days following an overdose.
- Liver function tests are often performed after an acetaminophen overdose to determine if any liver damage has occurred.
Preventing an acetaminophen overdose is the best method of limiting damage. Individuals should always keep pain relievers, including over-the-counter medications, in childproof bottles and out of reach of children to avoid an accidental overdose by an unsuspecting child. If an individual is using acetaminophen for pain control and the medication is not working, the person should discuss this issue with their physician. One should never mix medications that contain acetaminophen unless instructed to do so by one’s physician. One should not take acetaminophen if they are a moderate to heavy user of alcohol unless directed to do so by their doctor.
Treatment for Abuse
Abuse of acetaminophen is often associated with abuse of opiate drugs (e.g., Vicodin), and individuals treated for opiate use disorders as a result of abusing these drugs will be placed on a set program of recovery. Individuals who regularly use high amounts of acetaminophen for pain control should discuss this issue with their physician.
As mentioned above, acetaminophen is not a medication that produces the type of psychoactive effects that drug abusers seek, and its abuse is often limited to individuals who suffer from chronic pain or have some type of mental health disorder. The protocol to address abuse of acetaminophen would be similar to the protocol for abuse of other drugs, but unless the individual is using some other drug that can produce physical dependence, there would most likely not be a need to institute medical detox (withdrawal management).
The treatment protocol would most likely include:
- A thorough assessment of the person’s physical, psychological, and social functioning to understand the factors that contribute to their abuse of the drug
- A thorough evaluation of the individual’s liver to assess any potential damage that may have occurred
- Medical intervention to control issues, such as chronic pain or severe psychiatric problems such as depression or some other issue
- Education regarding the safe use of acetaminophen products
- Therapy to address emotional issues and to help the person monitor their use of the drug
- Support from family and friends
If the person abuses acetaminophen as a result of chronic pain, one of the focuses of treatment would be alternative measures of pain control that can include other medications, behavioral measures (e.g., relaxation training), dietary interventions, and other efforts to reduce the person’s subjective experience of pain. If the pain is a result of a medical condition, this condition should be addressed to help the person cut down on their use of acetaminophen.
American Addiction Centers (AAC) is committed to delivering original, truthful, accurate, unbiased, and medically current information. We strive to create content that is clear, concise, and easy to understand.
While we are unable to respond to your feedback directly, we'll use this information to improve our online help.